December 8, 2011
BY DENISE NAPOLI Roughly half of Crohn’s disease patients who are in remission while being treated with infliximab will relapse after discontinuing this drug, reported Dr. Edouard Louis and colleagues reported online in the journal Gastroenterology.
However, following retreatment with infliximab, “almost all” patients were once again in remission 1 month later, “and none experienced a significant acute or delayed infusion reaction, despite a drug holiday longer than 6 months for half of them.”
Dr. Louis of the Centre Hospitalier Universitaire de Liège, Belgium, and his associates studied 115 adult patients with active luminal Crohn’s disease (CD) who had received at least 1 year of therapy with infliximab and an antimetabolite (azathioprine, 6-mercaptopurine, or methotrexate).
All patients had received at least two infliximab infusions during the 6 months prior to study inclusion, and patients’ concurrent antimetabolite doses had been stable for at least 3 months, with corticosteroid-free remission for the last 6 months before inclusion.
“Clinical response was defined by a decrease in the Crohns Disease Activity Index (CDAI) of at least 70 points, and 25% from CDAI at relapse,” whereas remission was defined as a CDAI below 150.
Overall, there were 62 reported relapses at the study centers. Five of these relapses were invalidated by the authors, and another five were not retreated with infliximab because of patient or physician decision, leaving 52 relapses which were retreated per study protocol (Gastroenterology 2011 [doi:10.1053/j.gastro.2011.09.034]).
Factors significantly associated with relapse included male gender, with a hazard ratio of 3.7 (95% confidence interval, 1.9-7.4; P less than .001) and baseline hemoglobin levels less than 145 g/L at study inclusion (such as infliximab cessation), with a hazard ratio of 6.0 (95% CI, 2.2-16.5; P less than .001).
A leukocyte count greater than 6 x 109/L (hazard ratio, 2.4, 95% CI 1.2-4.7; P = .01) and a high sensitivity C-reactive protein level greater than or equal to 5 mg/L (HR, 3.2, 95% CI 1.6-6.4; P less than .001) were also associated with relapse, as were a lack of previous surgical resection and a fecal calprotectin level greater than or equal to 300 mcg/g.
By 30 days after restarting infliximab, 37 of the 40 patients with complete data available (93%) were in remission once again, and 39 of 40 (98%) had clinical response.
Of the remaining 12 patients, there was one consent withdrawal and 11 patients were assessed at alternate time points, with 9 found to be in remission and with clinical response, 1 with response only, and 1 patient not in remission or showing clinical response.
“No infusion reaction or significant delayed reaction was reported in the retreated patients up to third retreatment, despite a median drug holiday of 6.6 months,” wrote Dr. Louis, adding that no other serious adverse event was reported during the study.
“In clinical practice, stopping infliximab may still be considered for various reasons including cost, fear of long-term side effects, and concerns about pregnancy,” concluded the authors.
“However, simple parameters may be used to identify a subgroup of patients with a low risk of relapse and in whom infliximab withdrawal may be considered,” they wrote, pointing out that “when patients relapsed, retreatment with infliximab was effective and well tolerated in the vast majority.”
Dr. Louis reported receiving consultancy fees as well as research and educational grants from several pharmaceutical companies, as did several other authors. The research was sponsored by the Association François Aupetit and the Société Nationale Française de Gastroentérologie.